Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2016, 11:26 AM CDT for Adair County, Cass County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 11:26 AM CDT (16:26 UTC)
- Expired
- May 13, 2016, 12:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WUUS53 KDMX 131626
SVRDMX
IAC001-029-131715-
/O.NEW.KDMX.SV.W.0014.160513T1626Z-160513T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CASS COUNTY IN SOUTHWESTERN IOWA...
WESTERN ADAIR COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 1215 PM CDT
* AT 1125 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATLANTIC...
MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GREENFIELD...ANITA...FONTANELLE...MASSENA...CUMBERLAND...
BRIDGEWATER...MARNE...WIOTA...NODAWAY PARK...ANITA MUNICIPAL AIRPORT...
LAKE ANITA STATE PARK...ATLANTIC MUNICIPAL AIRPORT AND GREENFIELD
MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 53 AND 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4151 9509 4151 9492 4142 9440 4116 9454
4116 9456 4136 9516 4137 9516
TIME...MOT...LOC 1625Z 289DEG 44KT 4142 9502
HAIL...1.00IN
WIND...60MPH
$$
DONAVON3 follow-up statements
349
WWUS53 KDMX 131643
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT FRI MAY 13 2016
IAC001-029-131715-
/O.CON.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
CASS IA-ADAIR IA-
1143 AM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHEASTERN CASS AND WESTERN ADAIR COUNTIES...
AT 1143 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
ATLANTIC...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ANITA...FONTANELLE...MASSENA...CUMBERLAND...BRIDGEWATER...
WIOTA...NODAWAY PARK...ANITA MUNICIPAL AIRPORT...LAKE ANITA STATE PARK
AND GREENFIELD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4149 9482 4142 9440 4116 9454 4116 9456
4131 9495
TIME...MOT...LOC 1643Z 289DEG 36KT 4136 9480
HAIL...1.00IN
WIND...60MPH
$$
DONAVON006
WWUS53 KDMX 131658
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT FRI MAY 13 2016
IAC029-131708-
/O.CAN.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
CASS IA-
1158 AM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4121 9470 4139 9470 4145 9462 4142 9440
4116 9454 4116 9456
TIME...MOT...LOC 1658Z 289DEG 36KT 4131 9461
$$
IAC001-131715-
/O.CON.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
ADAIR IA-
1158 AM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR WESTERN ADAIR COUNTY...
AT 1158 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
GREENFIELD...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENFIELD...FONTANELLE...BRIDGEWATER...NODAWAY PARK AND GREENFIELD
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4121 9470 4139 9470 4145 9462 4142 9440
4116 9454 4116 9456
TIME...MOT...LOC 1658Z 289DEG 36KT 4131 9461
HAIL...1.00IN
WIND...60MPH
$$
DONAVON735
WWUS53 KDMX 131711
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 PM CDT FRI MAY 13 2016
IAC001-131721-
/O.EXP.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
ADAIR IA-
1211 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ADAIR COUNTY WILL
EXPIRE AT 1215 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4121 9470 4139 9470 4145 9462 4142 9440
4116 9454 4116 9456
TIME...MOT...LOC 1709Z 289DEG 44KT 4131 9461
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:29 AM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 13, 6:29 AM CDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 629 AM CDT FRI MAY 13 2016 .SHORT TERM.../Today/ Issued at 319 AM CDT Fri May 13 2016 A vigorous mid/upper level trough will swing across the upper Midwest today, forcing a notable shift in sensible weather across Iowa. The mild, dry and quiet conditions experienced on Thursday will prevail early this morning, but as the aforementioned trough approaches from the northwest it will be accompanied by a rapidly developing surface low that will track across Nebraska and southern Iowa and into Missouri and Illinois by this evening. Along and northeast of the low pressure center a cold front will sharpen, while broad ascent along the leading flank of the mid/upper level system will generate a swath of precipitation that is currently being observed along the North Dakota/South Dakota border by regional radar imagery. This morning the precipitation will be found northwest of the developing surface low/front, however, as the day progresses low level moisture return from the southwest will allow dewpoints in the 50s to flow up into Iowa, resulting in marginal surface based instability that should allow thunderstorms to develop directly on the rapidly advancing frontal zone. Given the strengthening flow and shear fields associated with this potent system, even weak instability will support some severe weather threat. The question is where the front will lie when instability reaches a sufficient level for convective initiation. Right now the best bet appears to be southeast of the Des Moines metro area but it could be close, with initiation expected around or a little after noon, as opposed to the more showery activity forecast across the north/northwest this morning. The current convective outlook from SPC details this threat quite well and we will be closely monitoring the situation throughout the day. Once the cold front and associated thunderstorms pass through we will see a surge of brisk northwesterly winds and cooler air flowing into the state late in the day, leading to far below normal temperatures over the next couple of days as discussed in the long term section below. .LONG TERM.../Tonight through Thursday/ Issued at 319 AM CDT Fri May 13 2016 Little changes through the mid/long range with temperatures initially the main focus. Cold front to drop through the CWA today with CAA and northerly winds in place tonight. H85 temps drop to around -6C by early Saturday. Therefore still have temps dropping into the 30s across the CWA with temps across the north and west hovering around freezing. Frost possibility still looking uncertain as sfc pres gradient suggest winds to stay up a bit through the night. Therefore will refrain from issuing any frost headline at this time, but go with at least a patchy mention in the grids. Cold air to remain in place for Saturday with some moderation into Sunday. High pressure to slide through the state Saturday into Saturday night which should result in winds going calm and another chilly night. Did keep temps a little warmer Saturday night compared to Friday night as do have a weak impulse dropping southward through the state late Sunday night which could bring some cloud cover helping keep temps from bottoming out too much. Split flow pattern continue across the region into early next week with a southern stream system to skirt the state mainly Monday into Tuesday. This will bring the next chance for some showers across the state. GFS and EC diverge toward the middle to end of next week with the EC bringing a cut-off low through the region while the GFS builds in an upper ridge. For now stuck with drier conditions...and temperatures slightly moderating through the period. Overall though temperatures will remain seasonable cool. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 629 AM CDT Fri May 13 2016 VFR conditions and light winds this morning will be displaced as a cold front sweeps across Iowa from northwest to southeast. The front will be accompanied by showers and thunderstorms along with some low ceilings/visibilities, then followed immediately by stronger northwest winds that will not diminish until after dark. Have taken best estimate at timing the showers/storms and associated lower conditions in the 12Z TAFs, generally from around midday through early afternoon, but updates are likely through the day. && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...Lee LONG TERM...Beerends AVIATION...Lee
Hazardous weather outlook, May 13, 3:45 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT FRI MAY 13 2016 IAZ074-075-083>086-092>097-141000- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME MAY BE SEVERE WITH LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ005>007-015>017-023>028-033>039-044>047-057-141000- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-141000- EMMET- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING. PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RIVER FLOOD WARNING IS IN EFFECT ALONG THE WEST FORK OF THE DES MOINES RIVER UNTIL SUNDAY AFTERNOON. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ048>050-058>062-070>073-081-082-141000- STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. SMALL HAIL OR GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:08 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Union | 67 min |
| May 13, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 23 min |
| May 13, 12:52 PM CDT | Special Weather Statement | DMX | Clarke, Lucas | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.